In March 2020, the Food and Drug Administration (FDA) released a safety alert to warn the public that epinephrine auto-injectors (EpiPen, EpiPen Jr., and generic forms) may malfunction. This could prevent a person from receiving potentially life saving treatment during an emergency. If a person has a prescription for an epinephrine auto-injector, they can view the recommendations from the manufacturer here and talk with their healthcare provider about safe usage.
Anaphylaxis shock is a dangerous and potentially life-threatening condition caused by an allergic reaction. Many people use the terms anaphylaxis and anaphylactic shock to refer to the same thing. Anaphylactic shock, however, is a complication of anaphylaxis that occurs when the blood pressure drops very low, and the blood has trouble circulating.
Allergies occur when a person’s immune system overreacts to a harmless substance called an allergen. This reaction causes the body to release chemicals that lead to irritation and other symptoms. Usually, allergic reactions are minor, causing symptoms such as a rash or a runny nose.
When a person’s immune system dramatically overreacts to an allergen, it may release chemicals that affect multiple systems in the body. This can throw the person into anaphylaxis. In some people, anaphylaxis can include anaphylactic shock.
Fast facts on anaphylactic shock:
- As with anaphylaxis, anaphylactic shock is a life-threatening emergency.
- People with a history of anaphylactic reactions are at risk of anaphylactic shock.
- People who have had anaphylactic reactions should always carry an epinephrine injector.
Most people develop symptoms of anaphylaxis within a few minutes of eating or being exposed to an allergen.
Less frequently, symptoms develop several hours later. The most common symptoms of an anaphylactic reaction include:
- nose, mouth, skin, or stomach irritation, such as a rash, diarrhea, or congestion
- breathing difficulties or wheezing
- low blood pressure that can cause fainting, dizziness, or confusion
- swelling of the mouth, tongue, or throat
- swollen lips
- a choking sensation or trouble swallowing
In some people, anaphylactic shock occurs as well as anaphylaxis.
A person will experience symptoms related to low blood pressure and poor oxygen flow to their organs if they are in anaphylactic shock.
Someone in anaphylactic shock may also lose consciousness, lose bowel or bladder function, or experience chest pain.
Anaphylactic shock reactions are similar to other forms of medical shock. In someone experiencing a severe allergic reaction while in a life-threatening situation, it might not be possible to distinguish anaphylaxis from other causes of shock. In most people, however, the condition is easily detected because of recent exposure to an allergen.
The early symptoms of anaphylactic shock vary and may initially seem relatively mild. They may include hives, itching, or a sense of dread.
People with a history of severe allergic reactions often have the same pattern of symptoms each time they react.
Early warning signs that a person may be going into anaphylactic shock include:
- turning blue or white
- swelling of lips or face
- grating, grainy cough
- breathing problems
- hives, particularly if over several areas
An epinephrine injector is a primary treatment for people experiencing anaphylaxis.
Also called an EpiPen, these injectors carry a single dose of the hormone epinephrine.
Epinephrine reverses the action of substances produced during the allergic reaction. It can also prevent the body from going into shock or reverse the process of shock if it has already started.
The EpiPen is usually injected directly into the thigh and is only available with a prescription from a doctor.
People should call 911 if they are experiencing or suspect they may be experiencing an anaphylactic reaction.
It is not safe to treat anaphylaxis at home or be driven to the hospital. If a person delays treatment, it can be fatal. Treatment always begins with the administration of epinephrine.
In cases of severe anaphylactic shock, a person may need additional treatment. This may include the following therapies and medications:
- administration of oxygen therapy
- intubation with a tube hooked to a machine to help with breathing
- beta-agonist injection to reduce swelling in the respiratory tract
- antihistamines to reduce the severity of the allergic reaction
- vasopressors to narrow blood vessels and raise blood pressure if it becomes dangerously low
- corticosteroids to help block allergic reactions and reduce swelling
- IV fluids for low blood pressure
It is important for people with a history of anaphylactic reactions to know which substances or allergens trigger symptoms.
A doctor will typically recommend allergy testing. This is because people with a history of anaphylactic reactions to one substance may also have severe allergic reactions to other allergens. Avoiding these allergens can be lifesaving.
People who are allergic to substances that cannot be avoided, such as insect stings, may be able to prevent anaphylaxis with allergy treatment.
Desensitization, also known as immunotherapy or allergy shots, involves slow and steady exposure to tiny amounts of an allergen to reduce the risk of an allergic reaction.
People can ask for a referral to an allergist who can decide whether desensitization is an option.
People have anaphylactic reactions because of allergies. The body produces proteins that can attack dangerous invaders, including viruses and bacteria.
A person with allergies produces immunoglobulin E (IgE) proteins in response to harmless substances. These substances trigger white blood cells called mast cells to release specific chemicals, often histamines that cause an allergic reaction.
Some allergens are more likely than others to cause such a reaction.
These common allergens may be:
- insect stings
- foods, including peanuts, walnuts, shellfish, and eggs
- medications, including penicillin, some anesthesia, and aspirin
However, any substance a person is allergic to can trigger an anaphylactic reaction.
After a first anaphylactic reaction, it is essential to follow up with a doctor. This may include getting a prescription for an EpiPen and assessing the risk of future reactions.
People who already know they have an allergy should also follow up with a doctor after every anaphylactic reaction. They should discuss with a doctor planning in case of a future emergency.
A person experiencing anaphylaxis should treat it as a medical emergency and call 911.
People with an EpiPen should inject epinephrine, as soon as possible, before going to the emergency room.
Anaphylaxis and anaphylactic shock can cause fatal respiratory complications. Without prompt treatment, a person may be unable to breathe. Someone may experience brain damage if they are unable to breathe for any extended period.
Some people with anaphylaxis can have a second allergic condition called a biphasic reaction.
This secondary reaction may occur 12–72 hours after the first allergic reaction.
People who experience anaphylaxis need to be observed in the hours following, in case they develop a biphasic reaction.
The biphasic reaction is typically less severe than the first reaction although, occasionally, it can be life-threatening.
Anaphylaxis and anaphylactic shock are life-threatening emergencies that must be taken seriously. If a person suddenly develops difficulty breathing or appears to be choking, the possibility of an allergic reaction must be considered.
Acting fast to prevent anaphylactic shock and other complications can save lives. People with allergies can have normal lives by carrying an EpiPen and developing an emergency allergy plan.